Several case reports have associated the combined use of thyroid drugs and oral anticoagulants, like coumarin, with overanticoagulation. However, this effect has never been described for phenprocoumon, a coumarin derivate that is widely prescribed in continental European countries and in Latin America. We describe a 62-year-old female who had an unexpectedly labile anticoagulation profile when levothyroxine (Puran T4®) was added to her drug therapy regimen, which included phenprocoumon (Marcoumar®). This resulted in an elevated international normalized ratio (INR) that was unrecordable and bleeding (macroscopic hematuria) that required hospitalization and treatment with vitamin K. The patient had been taking phenprocoumon for almost ten years for systemic embolism prophylaxis because of her history of mechanical bileaflet mitral valve prosthesis. One month before the events described, the patient was prescribed sodium levothyroxine (50 mcg daily) to treat hypothyroidism (TSH = 40 µU/mL; reference range, 0.40–4.0 µU/mL). Approximately 3 weeks prior to initiation of levothyroxine treatment, her INR was 2.8. A drug interaction was therefore suspected. The Horn Drug Interaction Probability Scale (DIPS) indicated a probable interaction between oral phenprocoumon and levothyroxine in this case. Clinicians should be aware that levothyroxine may interact with oral phenprocoumon, resulting in overanticoagulation.
Financed by the National Centre for Research and Development under grant No. SP/I/1/77065/10 by the strategic scientific research and experimental development program:
SYNAT - “Interdisciplinary System for Interactive Scientific and Scientific-Technical Information”.